New Mexico Senator Gerald Ortiz y Pino Memorial, SM9, asking FDA to Rescind Approval for Aspartame
I would like to vigorously support both the Hawaii resolution, SR 13, sponsored by Hawaii Senator Suzanne Chun Oakland, and the New Mexico Memorial, SM9, both of which request the FDA to rescind the approval of aspartame.
Two years after aspartame was introduced onto the market I first became aware of the negative impact of this artificial sweetener on the central nervous system. I had been treating a then 54 year old woman with imipramine, a tricyclic antidepressant, because of recurrent major depressive episodes. Previous psychoanalytically based therapy had proven ineffective, but she responded dramatically to 150mg of imipramine per day.
She had done well for 11 years on this medication, but was then suddenly hospitalized with a grand-mal seizure and subsequent manic episode. One could postulate that she was bipolar, and the antidepressant had triggered the mania - but she had been on the same medication for a total of 11 years, and for the previous 5 years at the same 150mg per day dose. Neither the seizure nor her mania were consistent with what we know about the clinical course of bipolar disorder or epilepsy.
Careful history revealed that the only change in her life was a recent decision to switch from the sugar which she had always used to sweeten her iced tea to a newly marketed product with aspartame. Since aspartame can alter the balance of certain neurotransmitters which we believe are involved in mood disorders and can, in my opinion, alter the seizure threshold, I advised my patient to avoid all aspartame products. She did so, and had no further seizures, no further manic or depressive episodes. I discontinued the lithium carbonate which I had started when I mistakenly concluded that she had a bipolar disorder, reinstated her imipramine and she has continued to do well.
After this case report was published in the medical literature, many
patients with unexplained seizures or treatment resistant psychiatric
problems were referred to me. I became increasingly convinced that aspartame could both trigger seizure activity and mimic or exacerbate a variety of psychiatric disorders. I presented a paper based on those patients at a 1987 MIT sponsored conference on Dietary Phenylalanine and Brain Function.
Industry sponsored criticism was made, however, that my conclusions regarding aspartame's toxicity could not be accepted as valid because my case reports were "merely anecdotal" and not based on double blind research. Unfortunately case reports do not currently have the respect in mainstream medical literature which they deserve (historically much of medical progress has been based on careful observation of individual patients).
Nevertheless, I was so convinced of aspartame's toxicity, and the need to have its hazards more widely appreciated in the medical community, that I did undertake a double blind study. That study -"Adverse Reactions to Aspartame: Double- Blind Challenge in Patients from a Vulnerable Population" was published in Biological Psychiatry in 1993. It demonstrated that individuals with mood disorders are particularly sensitive to aspartame and experienced an accentuation of depression and multiple physical symptoms. I had expected that the difficulties experienced by patients receiving aspartame would be fairly subtle (the dose of 30mg/kg/day was well below the level of 50mg/kg/day which the FDA considered "safe").
I was not prepared for the severity of the reactions, and for obvious ethical reasons cannot perform any further human studies with aspartame.
Over the ensuing years I have continued to see the multiple neurologic and psychiatric consequences of aspartame use. It can lower the seizure threshold and lead to an incorrect diagnosis of epilepsy, with subsequent inappropriate prescription of anticonvulsants. It can mimic or exacerbate symptoms of MS, it can paradoxically produce carbohydrate craving and weight gain. The world-wide epidemic of obesity and type 2 diabetes obviously has multiple causes, but I am convinced aspartame is a major factor.
In a variety of psychiatric disorders there is a disturbance in the balance of certain neurotransmitters. Specifically, serotonin, norepinephrine, dopamine and acetylcholine are all major players. Aspartame can affect the levels and balance of all these transmitters. It impairs the absorption of L-tryptophan, the major precursor in the synthesis of serotonin. The phenylalanine from the dipeptide component of the aspartame molecule, is a major precursor in the norepinephrine-dopamine synthetic pathway.
Recent research demonstrated that aspartame reduces acetylcholinesterase, an enzyme which breaks down acetylcholine - a key player in the central nervous system, with an important role in cognition and memory, and with a reciprocal, inhibitory relationship with dopamine. We certainly are not sophisticated enough at this point in time to fully understand all the implications of the neurochemical changes induced by aspartame, but as a busy clinician I see the profound impact on patients' lives on a daily basis.
Aspartame can both produce and aggravate depression, in certain patients it can trigger manic episodes, it can produce or aggravate panic attacks. Some of my patients have experienced a complete cessation of panic attacks and needed no further treatment after they completely eliminated aspartame from their diet. Certain schizophrenic patients have experienced fewer auditory hallucinations or needed less antipsychotic medication after the elimination of aspartame.
It is essential that this hazardous substance be removed from the market.
Thank you for your attention to this most urgent issue.
Ralph G. Walton MD
Currently semiretired and in practice with the Center for Personal and
Family Growth in Erie, Pa
Former Professor and Chairman, Department of Psychiatry, Northeastern Ohio Universities College of Medicine